Skip to Content

Erythema Nodosum

WHAT YOU NEED TO KNOW:

What is erythema nodosum (EN)?

EN is a type of inflammatory disease. EN causes tender, red bumps to form under your skin. The bumps may be hot to the touch. EN develops when the fat layer under your skin becomes inflamed. You may also see bruising. The bumps are most common on your thighs, knees, shins, ankles, or feet. The bumps may be light red at first, but then they darken and may look purple or brown. You may be tired or feel like you have the flu. You may have a fever, swollen lymph glands, or joint pain.

What increases my risk for EN?

The exact cause may not be known. EN may be triggered by infections, such as strep throat, mono, hepatitis B, or tuberculosis. EN may also develop in reaction to medicines such as aspirin, antibiotics, or birth control pills. Inflammatory bowel disease, pregnancy, leukemia, sarcoidosis, and rheumatic fever have also been linked to EN.

How is EN diagnosed?

Your healthcare provider will examine you. He or she can usually diagnose this condition by looking at your bumps. You may need any of the following:

  • Blood tests may show a possible cause for your EN.
  • A throat swab may be needed to check for a strep infection.
  • A chest x-ray may be needed to check for sarcoidosis or tuberculosis.
  • A punch biopsy of one or more bumps may be done. This test may help find what is causing your EN.

How is EN treated?

The tenderness usually lasts about 2 weeks. The red, lumpy areas usually go away on their own in 6 to 8 weeks. It is not common to have scars or open wounds with EN. Treatment may depend on what is causing your EN. For example, if you have a strep infection, you may be given antibiotics. Your medicine may be changed if it is causing your symptoms. You may also need any of the following:

  • NSAIDs help decrease swelling and pain or fever. This medicine is available with or without a doctor's order. NSAIDs can cause stomach bleeding or kidney problems in certain people. If you take blood thinner medicine, always ask your healthcare provider if NSAIDs are safe for you. Always read the medicine label and follow directions.
  • Prescription pain medicine may be given. Ask your healthcare provider how to take this medicine safely. Some prescription pain medicines contain acetaminophen. Do not take other medicines that contain acetaminophen without talking to your healthcare provider. Too much acetaminophen may cause liver damage. Prescription pain medicine may cause constipation. Ask your healthcare provider how to prevent or treat constipation.
  • Potassium iodide may help relieve your symptoms.
  • Steroids may be needed to decrease inflammation.

How can I manage my symptoms?

  • Rest as much as you can.
  • Elevate the affected area above the level of your heart as often as you can. This will help decrease swelling and pain. Prop the area on pillows or blankets to keep it elevated comfortably.
  • An elastic bandage or support stockings may help decrease pain when you are up and walking.
  • Apply a warm or cold compress on the affected area to decrease pain and swelling.

When should I contact my healthcare provider?

  • Your symptoms do not go away after 8 weeks.
  • Your symptoms go away and then come back.
  • You have questions or concerns about your condition or care.

Care Agreement

You have the right to help plan your care. Learn about your health condition and how it may be treated. Discuss treatment options with your healthcare providers to decide what care you want to receive. You always have the right to refuse treatment. The above information is an educational aid only. It is not intended as medical advice for individual conditions or treatments. Talk to your doctor, nurse or pharmacist before following any medical regimen to see if it is safe and effective for you.

Ā© Copyright IBM Corporation 2021 Information is for End User's use only and may not be sold, redistributed or otherwise used for commercial purposes. All illustrations and images included in CareNotesĀ® are the copyrighted property of A.D.A.M., Inc. or IBM Watson Health

Further information

Always consult your healthcare provider to ensure the information displayed on this page applies to your personal circumstances.